Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 229, NWS Topeka, KS

August 31, 2018Jackson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 31, 2018, 1:36 AM CDT for Jackson County, Kansas. It was in force for 6 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2018, 1:36 AM CDT (06:36 UTC)
Expired
Aug 31, 2018, 1:42 AM CDT
In force
6 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Jackson County, KS

The radar

The Topeka radar (KTWX), 77 km from the middle of the area, began a volume at 06:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 6.6 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-494 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

675 
WUUS53 KTOP 310636
SVRTOP
KSC085-310700-
/O.NEW.KTOP.SV.W.0229.180831T0636Z-180831T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
136 AM CDT FRI AUG 31 2018

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northeastern Jackson County in northeastern Kansas...

* Until 200 AM CDT.

* At 136 AM CDT, a severe thunderstorm was located 5 miles southwest
  of Muscotah, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Jackson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3945 9557 3944 9561 3953 9564 3954 9557
TIME...MOT...LOC 0636Z 237DEG 13KT 3950 9559 

HAIL...1.25IN
WIND...60MPH
 
$$
1 follow-up statement
045 
WWUS53 KTOP 310642
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
142 AM CDT FRI AUG 31 2018

KSC085-310652-
/O.CAN.KTOP.SV.W.0229.000000T0000Z-180831T0700Z/
Jackson-
142 AM CDT FRI AUG 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JACKSON COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3945 9557 3944 9561 3953 9564 3954 9557
TIME...MOT...LOC 0640Z 237DEG 13KT 3951 9556 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 11:50 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 30, 11:50 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1150 PM CDT Thu Aug 30 2018

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Friday)
Issued at 347 PM CDT Thu Aug 30 2018

Currently tracking a shortwave within quasi-zonal flow over
northeastern CO region working into Nebraska.  Some showers have
started to develop out of ahead of this feature over portions of
central NE at this hour. Complicated surface pattern exists over
northeastern KS with previous convection this morning lasting into
portions of the afternoon.  Most of the area has seen subsidence
behind the exiting complex of storms now over southeastern KS into
central portions of MO.  This system appears to be taking on
features of becoming an MCV.

This all sets up uncertainty for the overnight period.  What does
appear clear is that the balance of the afternoon and early evening
hours should remain free of convection.  The period of possible
development comes after around 9 pm this evening when the LLJ will
intensify with around 45-50 kt speeds around 1500 feet off the
surface.  This should increase theta-e advection/isentropic ascent
but mostly the focus of convergence appears to be in east central to
southeast Nebraska vicinity in concert with the previously mentioned
shortwave.  However, with increasing moisture advection through
northeast KS being forced over ill defined outflow boundary roughly
from Concordia into the Emporia area, there could be some storms
during the late evening hours begin to fire as sounding profiles
suggest saturation increasing along the 310K isentropic surface.
With increasing LLJ winds also stretching across the area, if the
complex of storms favored by some of the more accurate short-term hi-
res solutions of the NAMNest and HRW, there could be backbuilding
into areas mainly over far northeastern KS and eventually with time
into portions of east central KS.  Low confidence in this situation
at this time.  But, it appears around 30 kts of deep layer shear
would be available  which could lend to some organized updrafts and
mainly a hail threat.  Isolated wind threat could pose a risk in
some areas with a relatively shallow inversion in place and the
strong LLJ winds aloft coming into play.  Some of these storms could
linger once again into the early morning hours over northeastern KS.
Thinking the localized flash flooding potential will remain but be
muted due to expected storms over area that haven't seen the higher
rain amounts from earlier storms.

As this activity clears the area, there should be enough clearing
which allows temperatures to rise into the upper 90s over western
portions of the area.  With H85 temps around 24C and still high
dewpoints, expect that heat index values rise to around 100 degrees.

.LONG TERM...(Friday night through Thursday)
Issued at 347 PM CDT Thu Aug 30 2018

The entire extended period from Friday night through next Thursday
will be characterized by southwest flow aloft with a surface front
in the vicinity. This has the potential to be a very wet period of
time for much of the area.

On Friday night short wave will move across the Northern Plains
and an associated sfc wave will ride along the frontal boundary
from southeast NE into IA. Both ECMWF/GFS show a signal for
nocturnal MCS development in the vicinity of the front
backbuilding into northwest MO overnight. The synoptic
flow/forcing is strong so steering flow should produce a forward
moving MCS. GFS does show elevated scattered convection developing
across central KS in the axis of the LLJ so precip chcs albeit
modest will exist Friday night into Saturday morning.

The better chances for more organized storms still appears to
arrive later Saturday into Saturday night as a shortwave across
the 4 Corners moves east during the day Saturday. Low pressure
will develop across western KS while a warm front/stationary front
should extend ENE across northern KS or southern NE. More
widespread convection should develop especially along/north of
I-70 closer to the front overnight. Heavy rains will certainly be
a threat given copious PWATS which will likely be approaching 2
inches during this time.

By Sunday and beyond we become locked into a nearly static pattern
that will feature a trough across the Rockies and a strong ridge
across the Ohio Valley that will keep the front stationary across
the area through the period. This will set the stage for multiple
rounds of showers and storms throughout the period and excessive
rains and flooding could become a more widespread hazard as we
head into next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1147 PM CDT Thu Aug 30 2018

The low-level jet will be south-southwesterly at 40 KTS through
14Z FRI. Surface winds will remain below 11 KTS, therefore low-
level wind shear in the lowest 1500 feet will be 30 to 35 KTS
through 14Z FRI. There may be an isolated thunderstorm in the
vicinity of the terminals through the early morning hours, then
again Tonight. Low-level wind shear may increase above 30 KTS in
the lowest 1500 feet Friday evening.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Drake
LONG TERM...Omitt
AVIATION...Gargan
Hazardous weather outlook, Aug 30, 3:28 PM CDT, 10 hours 8 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Topeka KS
328 PM CDT Thu Aug 30 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-312030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
328 PM CDT Thu Aug 30 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorms are expected to develop across southeast Nebraska
later tonight. Those storms are expected to move into parts of
northeast Kansas mainly after midnight. The risk for t-storms
appears to be highest along and east of Highway 75 after midnight
tonight.

Any storms that do impact the area could produce hail and heavy
rains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Bouts of showers and t-storms will be possible just about every
day in the extended outlook including through the Labor Day
Weekend. There is a small risk for severe storms near the Nebraska
border Friday evening and Friday night. More storms are expected
to develop across the area on Saturday afternoon and Saturday
night and some of those could pose a risk for severe weather. We
encourage those with outdoor plans over the weekend to stay aware
of the weather forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Aug 31, 1:19 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Topeka KS
119 AM CDT FRI AUG 31 2018

KSZ012-310645-
Brown-
119 AM CDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BROWN COUNTY UNTIL 145 AM
CDT...

At 118 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hiawatha, moving northeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hiawatha, Robinson and Reserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3976 9534 3971 9544 4000 9562 4000 9534
TIME...MOT...LOC 0618Z 239DEG 19KT 3989 9548

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 12:26 AM CDTSevere Thunderstorm WarningTOPBrown24 min
Aug 31, 1:19 AM CDTSpecial Weather StatementTOPBrown26 min
Aug 31, 1:26 AM CDTSevere Thunderstorm WarningTOPBrown34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.